On Stability and Deformation in Semi-Infinite Optimization

  • Hubertus Th. Jongen
  • Jan-J. Rückmann
Part of the Nonconvex Optimization and Its Applications book series (NOIA, volume 25)


In this tutorial paper we study finite dimensional optimization problems with infinitely many inequality constraints. We discuss the structure and stability of the feasible set, as well as stability of stationary points. Then, we consider global (or structural) stability of semi-infinite optimization problems and, finally, we focus on one-parametric deformations of them.


Stationary Point Inequality Constraint Strong Stability Strict Complementarity Linear Independence Constraint Qualification 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. F. Bonnans and A. Shapiro. Optimization problems with perturbations: a guided tour. INRIA, Rapport de recherche No. 2872, 1996.Google Scholar
  2. [2]
    Th. Bröcker and L. Lander. Differential Germs and Catastrophes. London Math. Soc. Lect. Notes Vol. 17, Cambridge University Press, 1975.Google Scholar
  3. [3]
    F. H. Clarke. Optimization and Nonsmooth Analysis. Wiley, Chichester, 1983.zbMATHGoogle Scholar
  4. [4]
    A. V. Fiacco. Introduction to Sensitivity and Stability Analysis in Nonlinear Programming. Academic Press, New York, 1983.zbMATHGoogle Scholar
  5. [5]
    J. Gauvin. A necessary and sufficient regularity condition to have bounded multipliers in nonconvex programming. Math. Programming, 12:136–138, 1977.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    W. Gomez, J. Guddat, H. Th. Jongen, J.-J. Rückmann, and C. Solano. Curvas criticas y saltos en optimizacion no lineal. In preparation.Google Scholar
  7. [7]
    J. Guddat, F. Guerra, and H. Th. Jongen. Parametric Optimization: Singularities, Pathfollowing and Jumps. Wiley, Chichester, 1990.zbMATHGoogle Scholar
  8. [8]
    J. Guddat and H. Th. Jongen. Structural stability and nonlinear optimization. Optimization, 18:617–631, 1987.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    J. Guddat, H. Th. Jongen, and J.-J. Rückmann. On stability and stationary points in nonlinear optimization. J. Austral. Math. Soc., Ser. B 28:36–56, 1986.zbMATHCrossRefGoogle Scholar
  10. [10]
    H. Günzel and M. Shida. On stability concepts in nonlinear programming. ZOR-Math. Methods of Oper. Research, 41:153–160, 1995.zbMATHCrossRefGoogle Scholar
  11. [11]
    R. Henrion and D. Klatte. Metric regularity of the feasible set mapping in semi-infinite optimization. Appl. Math. Opt., 30:103–106, 1994.zbMATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    R. Hettich and H. Th. Jongen. Semi-infinite programming: conditions of optimality and applications. In J. Stoer, editor. Optimization Techniques 2, pages 1–11. Springer, Berlin-Heidelberg-New York, 1978.Google Scholar
  13. [13]
    R. Hettich, H. Th. Jongen, and O. Stein. On continuous deformations of semi-infinite optimization problems. In M. Florenzano et al., editors. Approximation and Optimization in the Carribean II, pages 406–424, Peter Lang, Frankfurt, 1995.Google Scholar
  14. [14]
    R. Hettich and K. O. Kortanek. Semi-infinite programming: theory, methods and applications. SIAM Review 35(3):380–429, 1993.zbMATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    R. Hettich and P. Zencke. Numerische Methoden der Approximation und semiinfiniten Optimierung. Teubner, Stuttgart, 1982.Google Scholar
  16. [16]
    R. Hirabayashi, H. Th. Jongen, and M. Shida. Stability for linearly constrained optimization problems. Math. Programming, 66:351–360 1994.zbMATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    M. W. Hirsch. Differential Topology. Springer, Berlin-Heidelberg-New York, 1976.zbMATHCrossRefGoogle Scholar
  18. [18]
    M. A. Jiménez and J.-J. Rückmann. On equivalent stability properties in semi-infinite optimization. ZOR-Math. Methods of Oper. Research, 41:175–190, 1995.zbMATHCrossRefGoogle Scholar
  19. [19]
    H. Th. Jongen, P. Jonker, and F. Twilt. Nonlinear Optimization in IR n , I. Morse Theory, Chebyshev Approximation. Peter Lang, Frankfurt, 1983.Google Scholar
  20. [20]
    H. Th. Jongen, P. Jonker, and F. Twilt. Nonlinear Optimization in IR n , II. Transversality, Flows, Parametric Aspects. Peter Lang, Frankfurt, 1986.Google Scholar
  21. [21]
    H. Th. Jongen, P. Jonker, and F. Twilt. One-parameter families of optimization problems: equality constraints. J. Optim. Theory Appl., 48:141–161, 1986.zbMATHMathSciNetGoogle Scholar
  22. [22]
    H. Th. Jongen, P. Jonker, and F. Twilt. Critical sets in parametric optimization. Math. Programming, 34:333–353, 1986.zbMATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    H. Th. Jongen, D. Klatte, and K. Tammer. Implicit functions and sensitivity of stationary points. Math. Programming, 49:123–138, 1990.zbMATHCrossRefMathSciNetGoogle Scholar
  24. [24]
    H. Th. Jongen, T. Möbert, J.-J. Rückmann, and K. Tammer. On inertia and Schur complement in optimization. Linear Algebra Appl., 95:97–109, 1987.zbMATHCrossRefMathSciNetGoogle Scholar
  25. [25]
    H. Th. Jongen and J.-J. Rückmann. One-parameter families of feasible sets in semi-infinite optimization. University of Erlangen, Dept. for Appl. Mathematics, Preprint No. 203, 1996.Google Scholar
  26. [26]
    H. Th. Jongen, J.-J. Rückmann, and G.-W. Weber. One-parametric semi-infinite optimization: on the stability of the feasible set. SIAM J. Opt., 4(3):637–648, 1994.zbMATHCrossRefGoogle Scholar
  27. [27]
    H. Th. Jongen and O. Stein. On generic one-parametric semi-infinite optimization. University of Trier, Dept. of Mathematics, Preprint No. 95–06, 1995.Google Scholar
  28. [28]
    H. Th. Jongen, F. Twilt, and G.-W. Weber. Semi-infinite optimization: structure and stability of the feasible set. J. Optim. Theory Appl., 72:529–552, 1992.zbMATHCrossRefMathSciNetGoogle Scholar
  29. [29]
    H. Th. Jongen and G.-W. Weber. Nonlinear optimization: characterization of structural stability. J. Global Optimization, 1:47–64, 1991.zbMATHCrossRefMathSciNetGoogle Scholar
  30. [30]
    H. Th. Jongen and G.-W. Weber. Nonconvex optimization and its structural frontiers. In W. Krabs and J. Zowe, editors. Proceedings of the Summer School ‘Moderne Methoden der Optimierung’, Lecture Notes in Econom. and Math. Systems , 378:151–2037, 1992.Google Scholar
  31. [31]
    H. Th. Jongen and G. Zwier. On the local structure of the feasible set in semi-infinite optimization. In B. Brosowski and F. Deutsch, editors. Parametric Optimization and Approximation, Int. Series of Num. Math., 72:185–202, Birkhäuser, Basel, 1985.Google Scholar
  32. [32]
    H. Kawasaki. An envelope-like effect of infinitely many inequality constraints on second-order necessary conditions for minimization problems. Math. Programming, 41:73–96, 1988.zbMATHCrossRefMathSciNetGoogle Scholar
  33. [33]
    H. Kawasaki. The upper and lower second order directional derivatives of a sup-type function. Math. Programming, 41:327–339, 1988.zbMATHCrossRefMathSciNetGoogle Scholar
  34. [34]
    H. Kawasaki. Second-order necessary and sufficient optimality conditions for minimizing a sup-type function. Appl. Math. Opt., 26:195–220, 1992.zbMATHCrossRefMathSciNetGoogle Scholar
  35. [35]
    D. Klatte. On regularity and stability in semi-infinite optimization. Set-Valued Analysis, 3:101–111, 1995.zbMATHCrossRefMathSciNetGoogle Scholar
  36. [36]
    D. Klatte. Stable local minimizers in semi-infinite optimization: regularity and second-order conditions. J. Comp. Appl. Math., 56:137–157, 1994.zbMATHCrossRefMathSciNetGoogle Scholar
  37. [37]
    D. Klatte. Stability of stationary solutions in semi-infinite optimization via the reduction approach. In W. Oettli, D. Pallaschke, editors. Advances in Optimization, pages 155–170, Springer, Berlin-Heidelberg-New York, 1992.Google Scholar
  38. [38]
    D. Klatte and K. Tammer. Strong stability of stationary solutions and Karush-Kuhn-Tucker points in nonlinear optimization. Ann. Oper. Res., 27:285–308, 1990.zbMATHCrossRefMathSciNetGoogle Scholar
  39. [39]
    M. Kojima. Strongly stable stationary solutions in nonlinear programs. In S.M. Robinson, editor. Analysis and Computation of Fixed Points, pages 93–138, Academic Press, New York, 1980.Google Scholar
  40. [40]
    M. Kojima and R. Hirabayashi. Continuous deformation of nonlinear programs. Math. Progr. Study, 21:150–198, 1984.zbMATHCrossRefMathSciNetGoogle Scholar
  41. [41]
    B. Kummer. An implicit-function theorem for C0,1-equations and parametric C1,1-optimization. J. Math. Analysis and Appl., 158(l):35–46, 1991.zbMATHCrossRefMathSciNetGoogle Scholar
  42. [42]
    B. Kummer. Lipschitzian inverse functions, directional derivatives, and application in C1,1-optimization. J. Optim. Theory Appl., 70:561–582, 1991.zbMATHCrossRefMathSciNetGoogle Scholar
  43. [43]
    E. S. Levitin. Perturbation Theory in Mathematical Programming. Wiley, Chichester, 1994.zbMATHGoogle Scholar
  44. [44]
    O. L. Mangasarian and S. Promovitz. The Fritz John necessary optimality conditions in the presence of equality and inequality constraints. J. Math. Anal. Appl., 17:37–47, 1967.zbMATHCrossRefMathSciNetGoogle Scholar
  45. [45]
    R. S. Palais and S. Smale. A generalized Morse theory. Bull. Am. Math. Soc., 70:165–172, 1964.zbMATHCrossRefMathSciNetGoogle Scholar
  46. [46]
    A. B. Poore and C. A. Tiahrt. Bifurcation problems in nonlinear parametric programming. Math. Programming, 39:189–205, 1987.zbMATHCrossRefMathSciNetGoogle Scholar
  47. [47]
    S. M. Robinson. Strongly regular generalized equations. Math. Oper. Res., 5:43–62, 1980.zbMATHCrossRefMathSciNetGoogle Scholar
  48. [48]
    S. M. Robinson. Normal maps induced by linear transformations. Math. Oper. Res., 17:691–714, 1992.zbMATHCrossRefMathSciNetGoogle Scholar
  49. [49]
    J.-J. Rückmann. Stability of noncompact feasible sets in nonlinear optimization. In J. Guddat et al., editors. Parametric Optimization and Related Topics III, pages 467–502, Peter Lang, Frankfurt, 1993.Google Scholar
  50. [50]
    J.-J. Rückmann. On existence and uniqueness of stationary points. RWTH Aachen, Dept. of Mathematics (C), Preprint No. 61, 1995.Google Scholar
  51. [51]
    T. Rupp. Kontinuitätsmethoden zur Lösung einparametrischer semi-infiniter Optimierungsprobleme. Dissertation, University of Trier, Dept. of Mathematics, 1988.Google Scholar
  52. [52]
    T. Rupp. Kuhn-Tucker curves for one-parametric semi-infinite programming. Optimization, 20(l):61–77, 1989.zbMATHCrossRefMathSciNetGoogle Scholar
  53. [53]
    M. Shida. Stability of Nonlinear Optimization. Dissertation, Tokyo Institute of Technology, Dept. of Systems Science, 1994.Google Scholar
  54. [54]
    C. A. Tiahrt and A. B. Poore. A bifurcation analysis of the nonlinear parametric programming problem. Mathematical Programming, 47:117–141, 1990.zbMATHCrossRefMathSciNetGoogle Scholar
  55. [55]
    G.-W. Weber. Charakterisierung struktureller Stabilität in der nichtlinearen Optimierung. Dissertation, RWTH Aachen, Dept. of Mathematics (C), 1992.Google Scholar
  56. [56]
    W. Wetterling. Definitheitsbedingungen für relative Extrema bei Optimierungsund Approximationsaufgaben. Num. Math., 15:122–136, 1970.zbMATHCrossRefMathSciNetGoogle Scholar
  57. [57]
    G. Zwier. Structural Analysis in Semi-infinite Programming. Dissertation, University of Twente, 1987.Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 1998

Authors and Affiliations

  • Hubertus Th. Jongen
    • 1
  • Jan-J. Rückmann
    • 2
  1. 1.Department of MathematicsRWTH-AachenAachenGermany
  2. 2.Institute of Applied MathematicsUniversity of Erlangen-NurembergErlangenGermany

Personalised recommendations